Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 18, NWS New Orleans, LA

May 5, 2006Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 5, 2006, 2:51 PM CDT for Terrebonne Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2006, 2:51 PM CDT (19:51 UTC)
Expired
May 5, 2006, 3:15 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 051953
TORLIX
LAC109-052015-
/O.NEW.KLIX.TO.W.0018.060505T1951Z-060505T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
251 PM CDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 315 PM CDT

* AT 250 PM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT 
  REPORTED A TORNADO ABOUT 9 MILES SOUTH OF HOUMA...MOVING EAST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THERIOT...DULAC...AND CHAUVIN.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2955 9077 2935 9086 2934 9061 2949 9057

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 5, 2:14 PM CDT, 37 minutes earlier.

Area forecast discussion, May 5, 2:14 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
214 PM CDT FRI MAY 5 2006

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS A SURFACE FRONT EXTENDING FROM
CENTRAL ALABAMA THROUGH CENTRAL LOUISIANA...JUST NORTH OF OUR
PCWA...WITH AN OUTFLOW BOUNDARY EXTENDING FROM THE BATON ROUGE
AREA THROUGH LAFOURCHE PARISH. STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG/SOUTHWEST OF THIS OUTFLOW THROUGH THE
AFTERNOON. THERE IS LITTLE HELICITY WITH THIS SYSTEM AS THE WINDS
ARE MOSTLY WESTERLY THROUGH THE COLUMN..THEREFORE THE MAIN THREATS
WILL BE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL. ACTIVITY
SHOULD DIMINISH THIS EVENING. THE FRONT SHOULD SLIP SOUTH INTO THE
CENTRAL PART OF OUR PCWA TONIGHT. TOMORROW AND SUNDAY THERE WILL
BE ADDITIONAL ROUNDS OF THUNDERSTORMS AS A SERIES OF SHORTWAVES
CONTINUE TO PASS ACROSS AND JUST NORTH OF THE AREA. THE FRONT
LOOKS LIKE IT WILL BE PUSHED SOUTH INTO THE GULF ON MONDAY.

THE AREA SHOULD CLEAR OUT MONDAY AND TUESDAY WITH RAIN CHANCES
INCREASING LATER IN THE WEEK AS THE NEXT FRONTAL BOUNDARY SINKS
INTO THE LOWER MISSISSIPPI VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  79  64  83 /  20  60  40  50
BTR  65  83  66  85 /  20  60  40  50
MSY  67  84  68  85 /  20  50  40  50
GPT  65  82  67  82 /  20  50  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, May 5, 10:30 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT FRI MAY 5 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. THERE IS A SLIGHT CHANCE OF THAT
SOME STORMS MAY BECOME SEVERE. THE STRONGER STORMS WILL CAPABLE OF
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND HEAVY DOWNPOURS OF
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...
TUESDAY...AND AGAIN ON THURSDAY. ALTHOUGH ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...A FEW STRONG STORMS
ARE POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 5, 2:38 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT FRI MAY 5 2006

LAZ065>068-052045-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER TERREBONNE-UPPER TERREBONNE-
238 PM CDT FRI MAY 5 2006

...STATIONARY THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND OTHER
HAZARDS TO PORTIONS OF THE SOUTHEAST LOUISIANA COAST...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEARLY STATIONARY STRONG THUNDERSTORMS OVER CENTRAL AND EXTREME
SOUTHEAST TERREBONNE PARISH...BETWEEN HOUMA AND DULAC...AND IN THE
MARSHES AT THE NORTH END OF TERREBONNE BAY...JUST EAST AND NORTHEAST
OF COCODRIE. HAIL UP TO MARBLE SIZE...WIND GUSTS OF 35 TO 55 MPH...
AND TORRENTIAL RAINFALL AMOUNTS OF 2 TO 4 INCHES IN AN HOUR ARE
EXPECTED WITH THESE STORMS. HEAVY PONDING OF WATER OR MINOR FLOODING
ON HIGHWAYS 56 AND 315 ARE POSSIBLE.

ANOTHER STATIONARY THUNDERSTORM WAS LOCATED BETWEEN LEEVILLE
AND GRAND ISLE NEAR LOUISIANA HIGHWAY 1. TORRENTIAL RAINFALL FROM
THIS STORM WILL CAUSE MINOR FLOODING OF THE HIGHWAY.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:10 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana35 min
May 5, 2:01 PM CDTSpecial Marine WarningLIX59 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.